Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS State College, PA

May 2, 2002Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 2, 2002, 3:44 PM EDT for Adams County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 3:44 PM EDT (19:44 UTC)
Expired
May 2, 2002, 4:45 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Whole counties

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:56 PM EDTThunderstorm Wind 50 EFairfield, PATrees and wires were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 021944
SVRCTP
PAC001-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT.

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARROLL VALLEY...OR 8 MILES SOUTHWEST OF
  GETTYSBURG...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMANTOWN AND BONNEAUVILLE AT 350 PM.
  LITTLESTOWN AND NEW OXFORD AT 355 PM.
  MCSHERRYSTOWN AT 400 PM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.

$$

GRUMM/ONDREJIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:45 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 2, 12:45 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1245 PM EDT THU MAY 2 2002

WILL UPDATE AS NEEDED.

...DISC...

...SHORT TERM...

STRONG TO SEVERE CELLS STAYED TO THE S AND W OF OUR AREA AS EXPECTED
LAST NIGHT. UPWARDS OF AN INCHE OF RAIN S AREAS.

NEARLY PPINE NOW. A MODERATE AMT OF CLEARING TO THE WEST...AND
THINKING IS THAT MODELS MAY BE A TAD TO FAST WITH FRONT...THUS
OUTLOOK FOR SEVERE STILL LOOKS GOOD. WHILE CLEARING WILL NOT BE
GREAT...ESPECIALLY N ZONES...CAPES WILL BE A LITTLE HIGHER THAN
SUNDAY. ALSO WHILE DRY PUNCH WILL NOT BE AS GOOD...VERY STRONG WIND
FIELDS WILL BE PRESENT. SRM NOT AS HIGH AS SUNDAY...BUT STILL UP
THERE. MID SHIFT WAS LOOKING AT VALUES IN THE 200 TO 300 RANGE FOR
AREAS EAST OF UNV THIS AFT.

MAIN THING WILL BE VERY FAST CELL MOVEMENT...NEARLY 50 KNOTS.
AIRMASS IS QUITE WARM...ESTIMATED VIL WILL BE UPPER 40S.
THUS DAMAGING WINDS WILL BE EASY TO COME BY...WOULD NOT RULE OUT
A TORNADO OR TWO. MAIN LIMITING FACTOR WILL BE WHAT EFFECT ANY
OUTFLOW FROM LAST NIGHTS ACTION HAS. BEST CHC FOR SEVERE WOULD BE SE
PART OF CWA...AND NEAR MD BORDER.

FOR FRIDAY...IT WILL BE QUITE WINDY...AS VERY STRONG MID LEVEL FLOW
MOVES ACROSS THE GREAT LAKES AREA. MORE SNOW SHOWERS/FLURRIES FOR N
AND W AREAS EARLY ON.

EDGE OF CLDS AND PERHAPS A SHOWER WILL BRUSH FAR S PA LATE SAT.

...LONG TERM...

WHILE THERE COULD BE A SHOWER NOW AND THEN...STILL THINK BULK OF
EARLY NEXT WEEK WILL BE DRY. NEXT BIG WEATHER SYSTEM TO COME IN
AROUND THU. AN ENDLESS SUPPLY OF SW FLOW...HIGH PW/S...AND WARM
TEMPS...AND STORMS FOR MANY AREAS...A STRANGE PATTERN INTO EARLY TO
MID MAY.

...OTHER...

SEVERE WEATHER OUTLOOK THIS AFT.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, May 2, 11:10 AM EDT, 4 hours 34 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-022200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT THU MAY 2 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS CENTRAL PENNSYLVANIA...

A STRONG LOW PRESSURE SYSTEM OVER LAKE ERIE THIS MORNING WILL
CONTINUE TO TRACK TO THE NORTH OF PENNSYLVANIA THIS AFTERNOON.
A GUSTY SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND
UNSTABLE AIR INTO THE AREA THIS AFTERNOON...SETTING THE STAGE FOR
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG AND POTENTIALLY
DAMAGING WIND GUSTS. HOWEVER...LARGE HAIL AND AN ISOLATED TORNADO
MAY ALSO BE POSSIBLE. THE PEAK THREAT TIME WILL BE FROM MID
AFTERNOON TO EARLY EVENING...AND THE GREATEST RISK OF SEVERE WEATHER
WILL BE ACROSS SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA
VALLEY.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NWS OR LOCAL LAW
ENFORCEMENT AGENCY.

MARTIN

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 2, 12:39 PM EDT, 3 hours 5 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-022345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EDT THU MAY 2 2002

......THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING ACROSS PARTS OF CENTRAL AND SOUTHEASTERN
PENNSYLVANIA...

A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH NEW YORK WILL PUSH A
COLD FRONT ACROSS THE STATE THIS AFTERNOON. A GUSTY SOUTHWEST FLOW
AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND UNSTABLE AIR INTO THE
AREA...SETTING THE STAGE FOR THUNDERSTORMS...SOME OF WHICH COULD
BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.
HOWEVER...LARGE HAIL AND ISOLATED TORNADOES MAY ALSO BE POSSIBLE.
THE PEAK THREAT TIME WILL BE FROM MID TO LATE AFTERNOON. THE AREA
UNDER THE GREATEST RISK FOR SEVERE STORMS WILL BE THE LOWER
SUSQUEHANNA VALLEY.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NWS OR LOCAL LAW
ENFORCEMENT AGENCY.

LA CORTE

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE STATE COLLEGE WEB SITE
AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 2, 2:30 PM EDT, 1 hour 14 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE
Special weather statement, May 2, 2:50 PM EDT, 54 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRE TIME
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:15 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Union60 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningCTPYork60 min
May 2, 4:41 PM EDTSevere Thunderstorm WarningCTPLancaster64 min
May 2, 4:56 PM EDTTornado WarningCTPYork19 min
May 2, 7:33 PM EDTSevere Thunderstorm WarningCTPLancaster42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.